A varying-coefficient panel data model with fixed effects: Theory and an application to US commercial banks
Guohua Feng (),
Jiti Gao,
Bin Peng () and
Xiaohui Zhang
Journal of Econometrics, 2017, vol. 196, issue 1, 68-82
Abstract:
In this paper, we propose a semiparametric varying-coefficient categorical panel data model in which covariates (variables affecting the coefficients) are purely categorical. This model has two features: first, fixed effects are included to allow for correlation between individual unobserved heterogeneity and the regressors; second, it allows for cross-sectional dependence through a general spatial error dependence structure. We derive a semiparametric estimator for our model by using a modified within transformation, and then show the asymptotic and finite properties for this estimator under large N and T. The Monte Carlo study shows that our methodology works well for both large N and T, and large N and small T cases. Finally, we illustrate our model by analyzing the effects of state-level banking regulations on the returns to scale of commercial banks in the US. Our empirical results suggest that returns to scale is higher in more regulated states than in less regulated states.
Keywords: Categorical variable; Estimation theory; Nonlinear panel data model; Returns to scale (search for similar items in EconPapers)
JEL-codes: C23 C51 D24 G21 (search for similar items in EconPapers)
Date: 2017
References: View references in EconPapers View complete reference list from CitEc
Citations: View citations in EconPapers (25)
Downloads: (external link)
http://www.sciencedirect.com/science/article/pii/S0304407616301786
Full text for ScienceDirect subscribers only
Related works:
Working Paper: A Varying-Coefficient Panel Data Model with Fixed Effects: Theory and an Application to U.S. Commercial Banks (2015) 
This item may be available elsewhere in EconPapers: Search for items with the same title.
Export reference: BibTeX
RIS (EndNote, ProCite, RefMan)
HTML/Text
Persistent link: https://EconPapers.repec.org/RePEc:eee:econom:v:196:y:2017:i:1:p:68-82
DOI: 10.1016/j.jeconom.2016.09.011
Access Statistics for this article
Journal of Econometrics is currently edited by T. Amemiya, A. R. Gallant, J. F. Geweke, C. Hsiao and P. M. Robinson
More articles in Journal of Econometrics from Elsevier
Bibliographic data for series maintained by Catherine Liu ().